April 9, 2019

November 6, 2017

March 8, 2017

February 21, 2017

February 15, 2017

October 25, 2016

Please reload

Recent Posts

Screening for Down Syndrome

May 11, 2015

1/1
Please reload

Featured Posts

Ignore the hype

August 17, 2016

A very recent paper published in the JAMA Pediatrics (to see it click HERE) caused panic amongst mothers and hysteria in the media worldwide when it claimed that the use of Panadol in pregnancy can cause behavioural problems in children. The study found that there were behavioural problems in 9.5% of children whose mother did NOT take Panadol compared to 11.5%  of children whose mothers’ DID take Panadol.

 

 

To be sure it was a large study with 7,796 women examined but the way in which it was carried out and the conclusions it drew were bold bordering on reckless.

 

Women were questioned about whether they took Panadol at 18 and 32 weeks gestation. But – they weren’t asked how much or for how long they took it. Neither were they questioned as to WHY they took it.

 

There is no doubt that some infections and high temperatures can be detrimental to the developing foetus. If these factors are the reason that the woman took the Panadol then it is certainly possible (if not likely) that it was the illness that ultimately caused the behavioural issues in the children rather than the medication that the woman was taking to ameliorate the symptoms of the illness.

 

In essence the researchers found that there is probably an ASSOCIATION between taking Panadol and behavioural problems. But - in no way did they prove that Panadol CAUSED the behavioural problems. More research is required to look into this area.

 

The take home message is this ………

 

PANADOL IS STILL A SAFE DRUG TO TAKE DURING PREGNANCY.

 

ANY DRUG TAKEN IN PREGNANCY SHOULD BE TAKEN IN AS SMALL A DOSE AS POSSIBLE AND FOR THE SHORTEST PERIOD OF TIME.

Please reload